MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC TRIAL SPACER HANDLE; FORCEPS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC TRIAL SPACER HANDLE; FORCEPS
Model Number 389.151
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information is not available for reporting.Device is an instrument and is not implanted/explanted.Complainant device is not expected to be returned for manufacturer review/investigation.(b)(4).Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that during a revision surgery of a previously implanted non-synthes tlif (transforaminal lumbar interbody fusion) explant of an alif (anterior lumbar interbody fusion) cage trial on (b)(6) 2017, trial spacer handle broke in-situ.It was further explained that the inner stylet (trial spacer handle) broke off in the trial; leaving the synfix trial implant inside the patient.The trial was in the l5-s1 disc space the trial was retrieved using a distractor and a curved instrument.There was a surgical delay of five (5) minutes due to the reported events.The procedure was completed with the same/like product.There was reportedly no harm to the patient.The broken devices were returned to the loaner department.All available information has been reported.Concomitant device reported: synfix(tm)-lr trial impl 12deg depth 30 mm/w 38 mm/h 13.5 mm (part # 03.802.012, lot # unknown, quantity 1).This report is for one (1) trial spacer handle.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
The device was received with the broken off fragment of the tip.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Fields were inadvertently blank in follow up 1.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A device history record (dhr) review was performed for part # 389.151, synthes lot # 5833996, supplier lot # (b)(4): release to warehouse date: 18 jul 2008, supplier: (b)(4): no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was performed.The returned trial spacer handle (part 389.151, lot 5833996, mfg 18 jul 2008) was inspected at customer quality and the complaint of broken was confirmed.Upon visual inspection, it was noted that the spindle assembly had broken.Specifically, the distal tip had broken off in the distal threads.Additionally, it was noted that when assembled with the handle and shaft assembly the break is flush with the distal tip of shaft assemble.Impaction marks, consistent with 9 years of use are present on the spindle assembly knob.The shaft assembly shows light scratches and small dents consistent with 9 years of use and reprocessing.Whether this complaint could be replicated is not applicable because the device was returned broken.Relevant top level drawings were reviewed and no design issues were identified.Dimensional analysis was completed, the outer diameter of the shaft proximal of the threads and break, measured.This is within specification based on relevant drawing.Material and relevant testing occurred at the time of manufacture and confirmed to have no issues through the dhr review.While no definitive root cause could be determined it is possible that the device encountered unintended forces (such as being dropped, struck off axis or damaged during sterile processing).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TRIAL SPACER HANDLE
Common Device Name
FORCEPS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7118129
Report Number2939274-2017-50273
Device Sequence Number1156766
Product Code HTD
UDI-Device Identifier10705034774794
UDI-Public(01)10705034774794(10)LOTNUMBERUNKNOWN
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number389.151
Device Catalogue Number389.151
Device Lot Number5833996
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2018
Initial Date Received by Manufacturer 11/15/2017
Supplement Date Received by Manufacturer01/10/2018
01/19/2018
02/13/2018
Initial Report FDA Received Date12/14/2017
Supplement Report FDA Received Date01/19/2018
01/22/2018
02/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;